Hail, Pope
- When
- July 31, 8:15 AM CST
- Where
- Pope County, 1 mi N of Grovelake
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.633, -95.150
4 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 31, 2:50 AM CST, 5 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 350 AM CDT WED JUL 31 2002 FORECAST CHALLENGES INCLUDE THUNDERSTORM CHANCES TODAY AND TONIGHT...AND HEAT FOR TODAY... AREA OF THUNDERSTORMS ACROSS SOUTH CENTRAL MINNESOTA AT 08Z CORRELATE NICELY WITH CONVERGENCE ON NOSE OF LOW LEVEL JET AS SEEN IN 850 MB PROFILER WIND PLOTS. LOW LEVEL JET EXPECTED TO WEAKEN AFTER SUNRISE ALLOWING MUCH OF THE SOUTH CENTRAL MN CONVECTION TO WEAKEN THIS MORNING...FOLLOWED BY STRONG CAPPING INVERSION THIS AFTERNOON...THEREBY INHIBITING MORE CONVECTION. OTHER AREA OF THUNDERSTORMS IN NORTHEASTERN SD APPEARS TO BE RELATED TO RIGHT ENTRANCE REGION OF UPPER JET STREAK AS DEPICTED ON 00Z ETA RUN. THIS CORRELATION WOULD SUPPPORT SEVERE THUNDERSTORM POSSIBILITIES ACROSS NORTHERN CWA INTO WEST CENTRAL WI THIS MORNING. IN ADDITION 00Z ETA BUFR SOUNDINGS SHOW MBE VECTORS POINTED TOWARD THE SOUTHEAST EARLY TODAY...SO THIS SEVERE POTENTIAL MAY IMPACT WEST CENTRAL MN THIS MORNING. OTHER SEVERE POTENTIAL APPEARS FAR NORTHERN CWA INTO WEST CENTRAL WI THIS AFTERNOON NORTH OF NORTHWARD MOVING WARM FRONT. AREAS TO SOUTH OF WARM FRONT SHOULD BECOME CAPPED UNTIL THICKENESS DIFFLUENCE RELEASES INSTABILITY TONIGHT. HAVE MENTIONED SEVERE EVERYWHERE TONIGHT. IN COORD WITH FSD AND ARX WILL MENTION HEAT INDEX AS HEADLINE WITHOUT ADVISORY IN ZONES ACROSS CENTRAL AND SOUTHERN CWA TODAY. COOLER DRIER AIR TO IMPACT CWA ON THURSDAY. .MSP...NONE NAISTAT
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-311700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 520 AM CDT WED JUL 31 2002 ...SEVERE WEATHER IS POSSIBLE TODAY AND TONIGHT... SCATTERED THUNDERSTORMS THIS MORNING IN SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN...ARE EXPECTED TO CONTINUE DEVELOPING TO THE NORTH THIS MORNING. OTHER STORMS IN NORTHEASTERN SOUTH DAKOTA WERE MOVING INTO WESTERN MINNESOTA. DURING THE MORNING AND EARLY AFTERNOON... LARGE HAIL AND PERHAPS SOME DAMAGING WIND ARE POSSIBLE...WITH THE GREATEST POTENTIAL FROM ALEXANDRIA...MONTEVIDEO AND GRANITE FALLS...TO WILLMAR AND ST CLOUD...TO AMERY AND MENOMONIE WISCONSIN. FOR LATE AFTERNOON AND EVENING...SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE. LATE TONIGHT...THERE IS POTENTIAL FOR DAMAGING WIND ACROSS PARTS OF CENTRAL AND SOUTHERN MINNESOTA...INTO WESTERN WISCONSIN. CITIZENS AROUND WESTERN WISCONSIN...AND CENTRAL AND SOUTHERN MINNESOTA...ARE ENCOURAGED TO LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SPOTTERS SHOULD BE PREPARED TO DEPLOY IF SEVERE WEATHER BEGINS TO DEVELOP.
The Minneapolis radar (KMPX), 152 km away, was scanning. The volume nearest the first event began at 14:14 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2002Every state in 2002This day in weather historyWarnings in Minnesota, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5310143, 5310144, 5310145, 5310146.